Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Ophthalmological Medicine
Volume 2016, Article ID 4756894, 5 pages
http://dx.doi.org/10.1155/2016/4756894
Case Report

Pseudotumor Cerebri in a Child with Idiopathic Growth Hormone Insufficiency Two Months after Initiation of Recombinant Human Growth Hormone Treatment

1Department of Ophthalmology, Makarios Hospital, 2012 Nicosia, Cyprus
21st University Eye Clinic, 11527 Athens, Greece

Received 24 November 2015; Revised 17 January 2016; Accepted 20 January 2016

Academic Editor: Ruth Huna-Baron

Copyright © 2016 Eleni Loukianou et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Purpose. To report a rare case of pseudotumor cerebri (PTC) in a child two months after receiving treatment with recombinant human growth hormone (rhGH) and to emphasize the need of close collaboration between ophthalmologists and pediatric endocrinologists in monitoring children receiving rhGH. Methods. A 12-year-old boy with congenital hypothyroidism started treatment with rhGH on a dose of 1,5 mg/daily IM (4.5 IU daily). Eight weeks later, he was complaining of severe headache without any other accompanying symptoms. The child was further investigated with computed tomography scan and lumbar puncture. Results. Computed tomography scan showed normal ventricular size and lumbar puncture revealed an elevated opening pressure of 360 mm H2O. RhGH was discontinued and acetazolamide 250 mg per os twice daily was initiated. Eight weeks later, the papilledema was resolved. Conclusions. There appears to be a causal relationship between the initiation of treatment with rhGH and the development of PTC. All children receiving rhGH should have a complete ophthalmological examination if they report headache or visual disturbances shortly after the treatment. Discontinuation of rhGH and initiation of treatment with acetazolamide may be needed and regular follow-up examinations by an ophthalmologist should be recommended.